Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 217, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 17, 2003, 11:48 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2003, 11:48 PM CDT (04:48 UTC)
- Expired
- Jul 18, 2003, 12:45 AM CDT
- In force
- 57 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Champaign County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 107 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 9:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2256 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1630 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 180448 SVRILX ILC019-183-180545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1147 PM CDT THU JUL 17 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VERMILION COUNTY IN EAST CENTRAL ILLINOIS CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 1245 AM CDT * AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 26 MILES NORTH OF FOOSLAND TO 14 MILES NORTH OF RANKIN...OR FROM FAIRBURY TO 9 MILES SOUTHWEST OF WATSEKA...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... FOOSLAND LUDLOW RANKIN HOOPESTON GIFFORD ROSSVILLE POTOMAC FISHER RANTOUL OAKWOOD DAMAGING WINDS IN EXCESS OF 65 MPH WILL ACCOMPANY THESE DANGEROUS STORMS. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE WARNED AREA. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4050 8845 4049 8756 4000 8755 4000 8843 $$ BYRD NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:00 PM CDT, 8 hours 48 minutes earlier.
Area forecast discussion, Jul 17, 3:00 PM CDT, 8 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 300 PM CDT THU JUL 17 2003 TWO PROBLEMS FOR TODAYS FORECAST...CURRENT FRONT TO MOVE INTO STATE TONIGHT AND THEN NEXT FRONT FOR SUNDAY NIGHT. MODELS PRETTY SIMILAR FOR SHORT TERM BUT LIKE THE ETA MOVEMENT. HAVE INCREASED POPS IN THE CENTRAL TO LIKELY CATEGORY SIMILAR TO NORTH SECTIONS TONIGHT AS THE FRONTAL MOVES INTO REGION LATE. IN DOMAINATE UPPER LEVEL NW FLOW...FRONTAL TO CONTINUE THROUGH STATE WITH PCPN ENDING OVER REGION ON FRIDAY. LOWER TEMPS A BIT ON FRIDAY WITH EXPECTED CLOUD COVER. FOR SUNDAY-MONDAY SYSTEM...NEW GFS BRINGS SYSTEM IN TO APPROACH CWA LATE ON SUNDAY SO WILL MODIFY POPS TO TAKE THEM OUT FOR THE MORNING BUT STILL TOO EARLY TO TAKE THEM OUT TOTALLY. FEEL BEST CHANCE DUE TO DYNAMICS ON SUNDAY NIGHT AND EARLY MONDAY...BUT WILL NOT TRY TO TIME PHASE IT OUT OF NORTH YET ON MONDAY AFTERNOON. OTHERWISE...VERY MINOR CHANGES TO THE GRIDS. .ILX...NONE. GOETSCH
Hazardous weather outlook, Jul 17, 11:50 AM CDT, 11 hours 58 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1150 AM CDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK FOR SEVERE WEATHER THIS AFTERNOON THROUGH TONIGHT ACROSS PARTS OF CENTRAL ILLINOIS. THE PRIMARY THREAT WILL BE DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL...AND POSSIBLY AND ISOLATED TORNADO. THE PRIMARY LOCATION WILL BE MAINLY ALONG AND NORTH OF A JACKSONVILLE TO DANVILLE LINE. A COLD FRONT WILL MOVE THROUGH PARTS OF CENTRAL ILLINOIS TONIGHT. THIS COLD FRONT WILL BE THE MAIN FOCUS FOR THUNDERSTORM ACTIVITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A RISK FOR SEVERE WEATHER ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS ON FRIDAY AS A COLD FRONT CONTINUES TO MOVE ACROSS ILLINOIS. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. THE MAIN THREAT AREA WILL BE MAINLY ALONG AND SOUTH OF A TAYLORVILLE TO PARIS LINE. ANOTHER SYSTEM WILL APPROACH ILLINOIS ON MONDAY AND PROVIDE FOR A CHANCE FOR STRONG THUNDERSTORMS ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS LATE SUNDAY INTO EARLY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO THE OVERNIGHT ACROSS PARTS OF CENTRAL ILLINOIS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. SMITH
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 10:42 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 63 min |
| Jul 18, 1:25 AM CDT | Severe Thunderstorm Warning | ILX | McLean | 35 min |
| Jul 18, 2:01 AM CDT | Severe Thunderstorm Warning | ILX | Champaign | 44 min |
| Jul 18, 2:59 AM CDT | Flash Flood Warning | ILX | Champaign | 6 hr |
| Jul 18, 3:22 AM CDT | Severe Thunderstorm Warning | ILX | Logan | 53 min |
| Jul 18, 3:39 AM CDT | Severe Thunderstorm Warning | ILX | Mason | 66 min |
| Jul 18, 4:11 AM CDT | Severe Thunderstorm Warning | ILX | Macon | 64 min |
| Jul 18, 4:45 AM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 60 min |
| Jul 18, 4:49 AM CDT | Severe Thunderstorm Warning | ILX | Christian | 56 min |
| Jul 18, 5:08 AM CDT | Tornado Warning | ILX | Christian | 52 min |
| Jul 18, 5:17 AM CDT | Severe Thunderstorm Warning | ILX | Mason | 58 min |
| Jul 18, 5:29 AM CDT | Severe Thunderstorm Warning | ILX | Cass | 61 min |
| Jul 18, 5:38 AM CDT | Severe Thunderstorm Warning | ILX | Menard | 37 min |
| Jul 18, 5:41 AM CDT | Tornado Warning | ILX | Shelby | 49 min |
| Jul 18, 5:45 AM CDT | Tornado Warning | ILX | Scott | 45 min |
| Jul 18, 6:00 AM CDT | Tornado Warning | ILX | Christian | 45 min |
| Jul 18, 6:40 AM CDT | Flash Flood Warning | ILX | Christian, Logan | 6 hr |
| Jul 18, 6:45 AM CDT | Flash Flood Warning | ILX | Schuyler | 6 hr |
| Jul 18, 6:45 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 60 min |
| Jul 18, 7:05 AM CDT | Flash Flood Warning | ILX | Cass, Morgan, Scott | 6 hr |
| Jul 18, 7:07 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 38 min |
| Jul 18, 7:18 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Schuyler, Scott | 57 min |
| Jul 18, 8:16 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Sangamon, Scott | 59 min |
| Jul 18, 8:50 AM CDT | Flash Flood Warning | ILX | Shelby | 6 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.